Alert archive / Washington / Wind Advisories in 2015

Wind Advisory 26, NWS Seattle, WA

December 21, 2015

NWS Seattle, WA issued this wind advisory at Dec 21, 2015, 8:18 AM PST. It took effect at Dec 21, 2015, 12:00 PM PST. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Dec 21, 2015, 8:18 AM PST (16:18 UTC)
In effect from
Dec 21, 2015, 12:00 PM PST
Expired
Dec 21, 2015, 4:47 PM PST
In force
5 hr
Issued by
NWS Seattle, WA

The text

As transmitted, in the capitals the NWS used until 2016.

956 
WWUS76 KSEW 211618
NPWSEW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
818 AM PST MON DEC 21 2015

WAZ504-220000-
/O.NEW.KSEW.WI.Y.0026.151221T2000Z-151222T0000Z/
SOUTHWEST INTERIOR-
818 AM PST MON DEC 21 2015

...WIND ADVISORY IN EFFECT FOR THE SOUTHWEST INTERIOR SOUTH OF
OLYMPIA FROM NOON TODAY TO 4 PM PST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A WIND ADVISORY...
WHICH IS IN EFFECT FROM NOON TODAY TO 4 PM PST THIS AFTERNOON. 

* WIND...A BURST OF WEST WINDS OF 20 TO 35 MPH WITH GUSTS TO 50
  MPH ARE LIKELY THIS AFTERNOON.

* SOME AFFECTED LOCATIONS...GRAND MOUND...CHEHALIS...NAPAVINE...
  AND TOLEDO.

* TIMING...WIND SPEEDS ARE EXPECTED TO BE THE STRONGEST BETWEEN 1
  PM AND 3 PM PST. WINDS WILL RAPIDLY DIMINISH BY 4 PM PST.

* IMPACTS...MOTORISTS...ESPECIALLY THOSE WITH HIGH PROFILE
  VEHICLES...ON INTERSTATE 5 THIS AFTERNOON SHOULD BE ALERT FOR
  SUDDEN...STRONG CROSS WINDS. WINDS THIS STRONG CAN SNAP SMALL
  TREE BRANCHES... TOPPLE SMALL OR SHALLOW ROOTED TREES...AND
  CAUSE LOCAL POWER OUTAGES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS OF 30 TO 39 MPH
AND/OR GUSTS OF 45 TO 57 MPH ARE LIKELY OR OCCURRING.

&&

$$

WWW.WEATHER.GOV/SEATTLE
2 follow-up statements
153 
WWUS76 KSEW 212256
NPWSEW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
256 PM PST MON DEC 21 2015

WAZ504-220200-
/O.EXT.KSEW.WI.Y.0026.000000T0000Z-151222T0200Z/
SOUTHWEST INTERIOR-
256 PM PST MON DEC 21 2015

...WIND ADVISORY NOW IN EFFECT FOR THE SOUTHWEST INTERIOR SOUTH OF
OLYMPIA UNTIL 6 PM PST THIS EVENING...

* WIND...WILL CONTINUE TO INCREASE FROM THE WEST THIS AFTERNOON.
  SPEEDS WILL LIKELY END UP IN THE 20 TO 35 MPH RANGE WITH GUSTS
  TO 50 MPH.

* SOME AFFECTED LOCATIONS...GRAND MOUND...CHEHALIS...NAPAVINE... 
  AND TOLEDO. 

* TIMING...WIND SPEEDS ARE EXPECTED TO BE THE STRONGEST BETWEEN 3
  PM AND 5 PM PST. EXPECT WINDS TO RAPIDLY DIMINISH BY 6 PM PST.

* IMPACTS...MOTORISTS...ESPECIALLY THOSE WITH HIGH PROFILE 
  VEHICLES...ON INTERSTATE 5 THIS AFTERNOON SHOULD BE ALERT FOR 
  SUDDEN...STRONG CROSS WINDS. WINDS THIS STRONG CAN SNAP SMALL 
  TREE BRANCHES... TOPPLE SMALL OR SHALLOW ROOTED TREES...AND CAUSE 
  LOCAL POWER OUTAGES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS OF 30 TO 39 MPH
AND/OR GUSTS OF 45 TO 57 MPH ARE LIKELY OR OCCURRING.

&&

$$

WWW.WEATHER.GOV/SEATTLE
610 
WWUS76 KSEW 220047
NPWSEW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
447 PM PST MON DEC 21 2015

WAZ504-220200-
/O.CAN.KSEW.WI.Y.0026.000000T0000Z-151222T0200Z/
SOUTHWEST INTERIOR-
447 PM PST MON DEC 21 2015

...WIND ADVISORY IS CANCELLED FOR THE SOUTHWEST INTERIOR...

WINDS HAVE BECOME MOSTLY LIGHT ACROSS THE AREA.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this wind advisory went out at Dec 21, 3:30 AM PST, 4 hours 48 minutes earlier.

Area forecast discussion, Dec 21, 3:30 AM PST, 4 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
330 AM PST MON DEC 21 2015...CORRECTED

.SYNOPSIS...A STRONG SURFACE LOW MOVING ACROSS FAR SOUTHERN
WASHINGTON TODAY WILL SPREAD MORE RAIN AND MOUNTAIN SNOW INTO THE
AREA. TUESDAY THROUGH THURSDAY WILL FEATURE A SERIES OF COOL WET
SYSTEMS WITH HEAVY SNOW LIKELY AT TIMES IN THE MOUNTAINS. COLDER AIR
ARRIVES THURSDAY WITH A CHANCE OF RAIN AND SNOW SHOWERS WITH A MAIN
SNOW LEVEL NEAR 500 FEET. ANOTHER WET SYSTEM ARRIVES ON SATURDAY.

&&

.SHORT TERM...WATER VAPOR IMAGERY THIS MORNING COULD NOT BE ANY
CLEARER INDICATING RAPID INTENSIFICATION OF THE INCOMING LOW
PRESSURE SYSTEM. MODELS APPEAR TO HAVE A GOOD HANDLE ON THE LOW
DEPTH AND TRACK WITH A 980-985 MB SURFACE MOVING ONSHORE NEAR LONG
BEACH LATER THIS MORNING. TRENDS HAVE BEEN TOWARD A DEEPER LOW LIKE
THE ECMWF HAS SHOWN THE PAST COUPLE DAYS AND IT WOULD NOT BE
SURPRISING IF THE CENTRAL PRESSURE WAS LOWER THAN 980 MB BY THE TIME
IT REACHES THE COAST. SOUTH OF THE LOW TRACK...AREAS FROM PACIFIC
COUNTY SOUTHWARD ACROSS NORTHWEST OREGON WILL LIKELY HAVE HIGH
WINDS...PERHAPS ONE OF THE MORE SIGNIFICANT WIND EVENTS DOWN THERE
IN RECENT YEARS. THE LOW WILL TRACK EASTWARD ACROSS FAR SOUTHERN
WASHINGTON WHICH KEEPS MOST OF OUR FORECAST AREA FROM LEWIS COUNTY
NORTHWARD IN THE MORE BENIGN NORTH SECTOR OF THE STORM.
TRANSLATION...COLD RAIN TODAY AND BREEZY NORTH OR NORTHEASTERLY
WINDS. PRECIPITATION WILL BE HEAVY AT TIMES...ESPECIALLY FROM THE
CENTRAL/SOUTH COAST ACROSS PUGET SOUND AND OVER THE CENTRAL/SOUTH
CASCADES. THE FAR NORTH WILL SEE LESS PRECIPITATION BEING FURTHER
AWAY FROM THE LOW. BUT PRECIPITATION WILL BECOME INCREASINGLY HEAVY
FROM THE CENTRAL CASCADES SOUTHWARD ESPECIALLY OVER THE CASCADES OF
LEWIS AND PIERCE COUNTIES. THE CURRENT WINTER STORM WARNING IN
EFFECT FOR THOSE COUNTIES LOOKS ON TRACK WITH ONE TO TWO FEET OF
SNOW EXPECTED. THE ADVISORY OF THE CENTRAL CASCADES ALSO LOOKS GOOD
WITH HEAVIEST AMOUNTS IN AND AROUND SNOQUALMIE PASS AT THE HIGH END
OF ADVISORY NEAR ONE FOOT.

THERE ARE A COUPLE OF AREAS TO WATCH CLOSELY TODAY AS THIS SYSTEM
WILL BE ASSOCIATED WITH VERY STRONG DYNAMIC FORCING. THIS MEANS HIGH
RAINFALL RATES IN A BAND JUST NORTH OF THE LOW TRACK WITH NORTH FLOW
KEEPING COLDER AIR DAMED UP ALONG N FACING TERRAIN. SOMETIMES THIS
CAN TRANSLATE TO LOWER SNOW LEVELS IN SPOTS LIKE HOOD CANAL/KITSAP
AND ALSO ALONG THE STRAIT. THE WRFGFS IS SHOWING A COUPLE INCHES OF
SNOW ACCUMULATION OVER PARTS OF HOOD CANAL AND THE SOUTHWEST
INTERIOR. HOWEVER...THE AIR MASS IN PLACE IS NOT THAT COLD WITH 850
MB TEMPERATURES ONLY AROUND -2 TO -3 CELSIUS. IT WOULD BE VERY HARD
TO DRAG SNOW LEVELS TO THE SURFACE IN THIS AIR MASS...AND ESPECIALLY
TOUGH TO ACCUMULATE SNOW. WILL WATCH THESE AREAS CLOSELY TODAY BUT
WILL REFRAIN FROM PUTTING SNOW ACCUMULATION IN THE FORECAST. PERIODS
OF MIXED PRECIPITAITON OVER THESE TYPICALLY COOLER AREAS IS
CERTAINLY POSSIBLE.

SNOW TAPERS OFF IN THE MOUNTAINS LATER TONIGHT AS THE LOW PULLS
EASTWARD AND FILLS. THERE WILL BE A LULL IN SHOWERS TUESDAY MORNING
THEN RAIN AND MOUNTAIN SNOW INCREASES DURING THE AFTERNOON AS THE
NEXT SYSTEM APPROACHES. THIS IS A WEAKER SYSTEM THAN THE ONE TODAY
BUT IS EMBEDDED IN COOLER NORTHWESTERLY FLOW SO OROGRAPHICS WILL
ENHANCE SNOWFALL. A STEADY STREAM OF MOISTURE DIRECTED INTO THE
CASCADES WILL PERSIST THROUGH WEDNESDAY WITH NEARLY CONTINUOUS
SNOWFALL...HEAVY AT TIMES. ADDITIONAL ACCUMULATIONS ARE LIKELY AT
THE PASSES...THUS TRAVEL THROUGH PASSES WILL BE DIFFICULT OR
IMPOSSIBLE AT TIMES.

.LONG TERM...THE BROAD UPPER TROUGH SLOWLY DIGS SOUTHWARD ON
THURSDAY WITH HEAVY MOUNTAIN SNOW TRANSITIONING TO LIGHTER SNOW
SHOWERS. THE COLDER AIR MASS WILL PUT THE SNOW LEVEL DOWN TO NEAR
1000 FEET THURSDAY AND 500 FEET THURSDAY NIGHT AND CHRISTMAS DAY.
ALL THE GLOBAL MODELS ARE REMARKABLY CONSISTENT IN SHOWING A WEAK
SURFACE LOW DIGGING SOUTH OVER THE AREA OR OFF THE COAST WHICH COULD
PRODUCE SNOW SHOWERS DOWN TO SEA-LEVEL ACROSS THE LOWLANDS. THE MOST
LIKELY TIME FOR THIS IS STILL DURING THE THURSDAY NIGHT AND
CHRISTMAS MORNING TIME FRAME. ANY ACCUMULATION WILL LIKELY BE LIGHT
UNLESS A CONVERGENCE ZONE GETS GOING. TOO FAR OFF STILL TO SPECULATE
FURTHER. EXPECT HIGHS ONLY IN THE UPPER 30S TO AROUND 40 BY
CHRISTMAS AND LOWS NEAR OR BELOW FREEZING.

MODELS SHOW THE COLD AIR MASS WILL BE QUICKLY REPLACED BY MILDER
SOUTHWEST FLOW ON SATURDAY AS THE NEXT FRONT APPROACHES. EXPECT MORE
RAIN AND MOUNTAIN SNOW OVER THE WEEKEND.  MERCER

&&

.AVIATION...A FRONTAL SYSTEM WILL MOVE ACROSS W WA TODAY. THE 983 MB
SURFACE LOW WILL MOVE E ACROSS THE S WA COAST AROUND MIDDAY...THEN
CROSS THE CASCADES BY LATE AFTERNOON. AREAS OF RAIN HAVE ALREADY
MOVED ACROSS THE W WA INTERIOR AND HAVE BROUGHT A MIX OF CIGS FROM
BKN-OVC010-020 UP TO VFR ABOVE BKN050. AS THE LOW APPROACHES THE
COAST AND THE RAIN BECOMES MORE UNIFORM AND WIDESPREAD CIGS SHOULD
LOWER DOWN TO MVFR UP TO OVC040. RAIN WILL CHANGE TO SHOWERS BY THIS
EVENING...BUT MOIST CONDITIONS AND LOW CIGS WILL CONTINUE TONIGHT.

KSEA...CIGS ARE EXPECTED TO REMAIN MAINLY MVFR TODAY BKN-OVC010-030
IN LIGHT RAIN. THERE COULD BE SOME BRIEF IFR CIGS BKN005-010 THIS
AFTERNOON. VISIBILITIES SHOULD REMAIN 3SM OR BETTER. SURFACE WINDS
WILL SHIFT AROUND A BIT TODAY DUE TO THE SURFACE LOW MOVING E ACROSS
THE S PART OF W WA TODAY. S WINDS 5 TO 10 KT THIS MORNING ARE
EXPECTED TO SHIFT E-NE 10-20 KT THIS AFTERNOON WHEN THE LOW IS OVER
SW WA. WINDS WILL SHIFT BACK TO S 5-15 KT AFTER 00Z. KAM

&&

.MARINE...A 988 MB LOW ABOUT 200 NM W OF THE COAST AT 2 AM WILL MOVE
ACROSS THE S COAST AT 983 MB AROUND MIDDAY THEN CROSS THE CASCADES
LATE THIS AFTERNOON. GALES ARE PROBABLE TODAY OVER THE SOUTHERN
COASTAL WATERS AS THE LOW MOVES INLAND. STRONG NW FLOW BEHIND THE
LOW WILL PRODUCE GALES OVER THE COASTAL WATERS THIS AFTERNOON AND
THIS EVENING.

THE LOW WILL ALSO PRODUCE A VARIETY OF SMALL CRAFT ADVISORY WINDS
OVER THE INLAND WATERS TODAY AND TONIGHT.

ANOTHER VIGOROUS SYSTEM WILL APPROACH ON TUESDAY...CROSSING THE
COAST LATER TUESDAY AFTERNOON. MODELS HAVE BEEN INCONSISTENT WITH
REGARD TO THE TRACK AND SHAPE OF THE LOW BUT HAVE BEEN MORE
CONSISTENT IN ADVERTISING ANOTHER ROUND OF STRONG NW FLOW BEHIND THE
LOW. A GALE WATCH HAS BEEN ISSUED FOR THE COAST TUESDAY AFTERNOON
THROUGH WEDNESDAY. W FLOW THROUGH THE STRAIT WILL ALSO INCREASE.

THE WAVEWATCH 3 MODEL HAS BEEN INDICATING A LARGE W SWELL REACHING
THE AREA WEDNESDAY THROUGH WEDNESDAY NIGHT. HEIGHTS HAVE BEEN
INCONSISTENT...RANGING FROM 25-30 FT A DAY AGO TO THE LOW 20S ON THE
LATEST 00Z GUIDANCE. THERE IS MODERATE CONFIDENCE THAT A HIGH SURF
ADVISORY MAY BE NEEDED.

TIDES IN THE INLAND WATERS ARE STILL RUNNING HIGH TODAY...AND THE
TIDE AT PORT TOWNSEND IS FORECAST TO REACH AROUND 10.3 FEET ON THE
NOON HIGH TIDE. THIS IS JUST 0.1 FEET ABOVE THE POINT WHERE MINOR
TIDAL OVERFLOW MAY OCCUR (OR THE HAT LEVEL)...SO AN ADVISORY IS IN
EFFECT FOR THE 11 AM TO 2 PM PERIOD FOR THE ADMIRALTY INLET AREA AND
NORTH PUGET SOUND. THE SEATTLE AREA AND S PUGET SOUND SHOULD TOP OUT
JUST BELOW THE HAT LEVEL. KAM

&&

.HYDROLOGY...SEVERAL MORE STORM SYSTEM WILL BRING PRECIPITATION INTO
THE AREA. HOWEVER...SNOW LEVELS WILL BE RELATIVELY LOW FROM NEAR
1500-2000 FEET DOWN TO 500 FEET BY THURSDAY AND FRIDAY. THE
SKOKOMISH RIVER IS THE ONLY RIVER SUSCEPTIBLE TO FLOODING OVER THE
NEXT FEW DAYS BECAUSE IT IS ALREADY RUNNING HIGH AND THE GROUND IS
SATURATED. REGARDLESS...THERE IS NO OBVIOUS TIME FRAME FOR FLOODING
SO NO WATCH WILL BE ISSUED AT THIS TIME.  FLOODING IS UNLIKELY ON
OTHER RIVERS IN WESTERN WASHINGTON FOR THE NEXT 7 DAYS. MERCER

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...WINTER STORM WARNING THROUGH 4 AM PST TUESDAY FOR THE
     CASCADES OF PIERCE AND LEWIS COUNTIES.

     WINTER WEATHER ADVISORY THROUGH 4 AM PST TUESDAY FOR THE
     CASCADES OF SNOHOMISH AND KING COUNTIES.

PZ...GALE WARNING COAST THROUGH THIS EVENING.

     SMALL CRAFT ADVISORY ALL OTHER WATERS EXCEPT PUGET SOUND.

     SMALL CRAFT ADVISORY FOR ROUGH GRAYS HARBOR BAR.

     GALE WATCH COAST TUESDAY AFTERNOON THROUGH WEDNESDAY.

&&

WWW.WEATHER.GOV/SEATTLE

YOU CAN SEE AN ILLUSTRATED VERSION OF THIS DISCUSSION AT
WWW.WEATHER.GOV/SEATTLE/GAFD/LATEST_WEBAFD.HTML

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 20, 9:08 PM PSTSmall Craft AdvisorySEW30 hr
Dec 20, 9:08 PM PSTSmall Craft AdvisorySEW3 days
Dec 20, 9:08 PM PSTSmall Craft Advisory for Hazardous SeasSEW6 hr
Dec 21, 12:18 AM PSTCoastal Flood AdvisorySEW14 hr
Dec 21, 2:58 AM PSTGale WatchSEW24 hr
Dec 21, 2:58 AM PSTSmall Craft AdvisorySEW24 hr
Dec 21, 2:36 PM PSTWinter Storm WatchSEW14 hr
Dec 21, 2:45 PM PSTCoastal Flood WatchSEW25 hr

Nearby

Wind Advisories in Washington, 2015Every wind advisory in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.